Missouri, 2004Flood in Missouri, July 16 to 20, 2004
July 16 to 20, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 2:15 PM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Jul 16, 2:15 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT FRI JUL 16 2004
.DISCUSSION...
MEAN NORTHWEST FLOW ALOFT REMAINS ACROSS THE REGION...AS HIGH
AMPLITUDE MID LEVEL RIDGE REMAINS IN PLACE ACROSS THE
ROCKIES/INTERMOUNTAIN WEST. CONVECTIVELY INDUCED VORTICITY FEATURES
ARE EVIDENT EARLY THIS AFTERNOON OVER SOUTHEAST MO AND SOUTH CENTRAL
KS...WHILE FURTHER NORTH WEAK SHORTWAVE TROUGH IS NOTED DIGGING
THROUGH WESTERN GREAT LAKES REGION. SURFACE FRONT ASSOCIATED WITH
THIS FEATURE APPEARS TO STRETCH FROM CENTRAL WI ACROSS EASTERN IA
AND INTO WEST CENTRAL MO...ROUGHLY ALONG A KIRK TO KMKC LINE.
CONVECTION DEVELOPING ON WESTERN FRINGE OF GREAT LAKES SHORTWAVE
ALONG AND BEHIND SURFACE FRONT IS EVIDENT ACROSS EASTERN IA INTO IL.
AIRMASS BEHIND FRONT REMAINS UNSTABLE WITH DEW POINTS IN THE LOWER
70S...AS DRIER AIR REMAINS FURTHER UPSTREAM ACROSS NORTHERN IA AND
EASTERN NE. WILL KEEP 40 POPS ACROSS AREAS ALONG AND EAST OF A
BETHANY TO SEDALIA LINE FOR THE EVENING HOURS. MESOANALYSIS
INDICATES 30-40 KTS OF DEEP LAYER SHEAR PRESENTLY ACROSS THIS AREA
WITH 100MB MLCAPE VALUES IN THE 1000-2000 J/KG RANGE...THUS CANT
RULE OUT ISOLATED SEVERE POTENTIAL...WITH DAMAGING WINDS/HAIL THE
THREATS. OTHERWISE EXPECT DRIER AIR TO WORK INTO THE AREA FOR
SATURDAY. GOING TEMPS LOOK IN LINE WITH GUIDANCE...AND SHOULD RUN A
FEW DEGREES BELOW NORMAL.
SEAMAN
FOR THE SUNDAY THROUGH WEDNESDAY TIMEFRAME...THE GENERAL UPPER
PATTERN WILL CONSIST OF THE DOMINANT RIDGE OVER THE WESTERN CONUS
AND TROUGH OVER THE EASTERN CONUS. THE PERSISTENT PATTERN KEEPS THIS
FORECAST AREA UNDER THE NORTHWEST FLOW REGIME FOR MUCH OF NEXT WEEK.
THE UPPER LOW OFF THE PACIFIC COAST WILL MOVE NORTHEAST AND ACROSS
CENTRAL CANADA EARLY NEXT WEEK. THE UPPER LOW WILL BREAK DOWN THE
NORTHERN PORTION OF THE RIDGE BEFORE SHEARING OUT. AS THIS ACTIVITY
OCCURS ACROSS THE NORTHERN CONUS...TEMPERATURES HERE WILL SEE A
WARMING TREND AS THE UPPER HIGH SPREADS OVER THE SOUTHERN CONUS
THROUGH MID WEEK. A SURFACE FRONT IS THEN PROGGED TO MOVE SOUTHEAST
TOWARD THE AREA ON WEDNESDAY. HAVE INTRODUCED CHANCES FOR SHOWERS
AND THUNDERSTORMS WEDNESDAY NIGHT AHEAD OF THE ANTICIPATED FRONTAL
PASSAGE ON THURSDAY.
STOFLET
&&
.PREV DISCUSSION...
406 AM...
THIS MORNING A RIDGE REMAINS PARKED OVER THE ROCKY MOUNTAINS WITH
A TROUGH AXIS ALONG THE APPALACHIAN MOUNTAINS. WITHIN THE
NORTHWEST FLOW IN BETWEEN THESE TWO FEATURES A 100+ KTS JET STREAK
AT 250 MB IS EVIDENT ON THE PROFILERS ACROSS THE UPPER MISSISSIPPI
VALLEY. AN MCS OVER WEST KANSAS THIS MORNING HAS BROUGHT AN
EFFECTIVE FRONT SOUTH...RUNNING IT FROM NORTH KANSAS THROUGH
SOUTHEAST NEBRASKA INTO NORTH CENTRAL IOWA. RUC ANALYSIS INDICATES
THAT A THETA-E AXIS IS A LITTLE TO OUR WEST...RUNNING FROM CENTRAL
OKLAHOMA THROUGH KANSAS INTO EASTERN NEBRASKA. 00Z UPPER AIR
SOUNDINGS FROM OAX...TOP...AND DVN ALL SHOWED A NICE CAP ACROSS THE
CWA. HOWEVER...WITH 850 MB WINDS...WEAK AS THEY MAY BE...VEERING
ACROSS THE THETA-E AXIS...AND THE RIGHT REAR ENTRANCE REGION OF THE
JET SHIFTING SOUTH...CONVECTION HAS BEGUN TO FIRE ACROSS SOUTHWEST
IOWA AND NORTHWEST MISSOURI THIS MORNING.
FOR THE REMAINDER OF THE EARLY MORNING HOURS...THE CONVECTION WILL
CONTINUE TO MOVE SOUTHEAST AT 45 MPH. WITH 0-6 KM SHEAR VALUES
RUNNING IN THE 35+ KTS RANGE...AND SURFACE WINDS HIGHLY BACKED ALONG
THE MISSOURI RIVER...LOCAL HELICITY VALUES ARE QUIT HIGH. HENCE
SUPERCELL ACTIVITY WITH LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOS ARE POSSIBLE.
AFTER SUNRISE...CONVECTION LOOKS TO BE ONGOING AS THE FORECAST
BECOMES VALID THIS MORNING. THETA-E ADVECTION WILL CONTINUE ACROSS
THE CWA AS THE RIGHT REAR ENTRANCE TO THE JET SETTLES THROUGH THE
CWA TODAY. ADDITIONALLY...THE SHORTWAVE ASSOCIATED WITH THE JET
STREAK WILL PUSH THE FRONT THROUGH NORTHERN MISSOURI EARLY THIS
AFTERNOON PROVIDING A FOCUS FOR ACTIVITY. SURFACE BASED CAPES WILL
BE RUNNING FROM AROUND 1000+ J/KG THIS MORNING TO 3000+ J/KG ALONG
THE FRONT THIS AFTERNOON. 0-6 KM SHEAR VALUES ALSO RUN IN THE 30+
KNOT RANGE THROUGH THE AFTERNOON HOURS...SO HEAVY RAIN WIND AND HAIL
AND WIND WILL BE POSSIBLE AS THESE STORMS WILL HAVE SOME
ORGANIZATION AND HIGH PRECIPITABLE WATER VALUES. THEREFORE...I HAVE
ADDED SOME LIKELY POPS TO THE FORECAST FOR THE MORNING AND AFTERNOON
HOURS LOOSELY BASED ON THE EXPECTED SURFACE BOUNDARIES PROGRESS.
OTHERWISE...I PUSHED TEMPERATURES DOWN A FEW DEGREES FOR THIS
AFTERNOON AS THE SURFACE FRONT LOOKS TO PUSH THROUGH MOST OF THE CWA
BY EARLY AFTERNOON AND THE CLOUD COVER FROM TODAYS CONVECTION SHOULD
TAKE THE EDGE OF THE DIURNAL HEATING.
CUTTER
.PREV DISCUSSION...
910 PM THU...
EARLY EVENING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS INDICATE MID
LEVEL RIDGE CENTERED OVER CENTRAL ROCKIES WITH 100+KT 250MB JET
STREAK EMBEDDED WITHIN NORTHWEST FLOW ALOFT ACROSS UPPER/MID MS
VALLEY. SURFACE ANALYSIS INDICATES COLD FRONT STRETCHING FROM
EASTERN DAKOTAS BACK INTO WESTERN NEBRASKA...WHILE SURFACE RIDGE IN
PLACE ACROSS EASTERN IA/MO. AHEAD OF SURFACE FRONT MOISTURE AXIS
WITH LOW TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN
KS/NE...RESULTING IN AXIS OF >3000 J/KG 100MB MLCAPE...WHILE FURTHER
EAST TIGHT INSTABILITY AXIS EXTENDS ACROSS WESTERN MO WHERE DEW
POINTS FALL INTO THE LOWER TO MID 60S ACROSS CENTRAL/EASTERN MO
ASSOCIATED WITH SURFACE RIDGE. TOP/OAX SOUNDINGS INDICATE FAIRLY
SUBSTANTIAL CAPPING INVERSION REMAINS IN PLACE ACROSS THE REGION.
SEVERE CONVECTION EARLIER THIS EVENING ACROSS SOUTHEAST SD/NORTHEAST
NE WEAKENED RAPIDLY AS IT MOVED INTO EAST CENTRAL NE WHERE STRONGER
CAP WAS IN PLACE...AND SCATTERED ELEVATED CONVECTION FURTHER EAST
ACROSS IA REMAINS WEAK.
ALTHOUGH CAPPING INVERSION REMAINS STRONG THIS EVENING...IT STILL
APPEARS FORCING LATER TONIGHT WILL ALLOW FOR AT LEAST SCATTERED
CONVECTION TO DEVELOP. AS JET STREAK PROPAGATES SOUTHWARD OVERNIGHT
AND 850MB FLOW VEERS...EXPECT REGION OF ENHANCED LIFT TO SPREAD
ACROSS WESTERN HALF OF FORECAST AREA...ASSOCIATED WITH COMBINATION
OF RIGHT ENTRANCE REGION OF PASSING JET STREAK...AND 850MB THETA-E
ADVECTION. THIS MAY BE SUFFICIENT TO WEAKEN CAP AND ALLOW PARCELS TO
REACH LFC...ALLOWING FOR CONVECTION TO DEVELOP AND POSSIBLY BECOME
WIDESPREAD ACROSS EASTERN KS/WESTERN MO AFTER 06Z. DEEP LAYER SHEAR
IN EXCESS OF 40 KTS SUGGESTS STORMS HAVE POTENTIAL TO BECOME
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HIGH FREEZING/WET-BULB
ZERO LEVELS WILL LIKELY KEEP HAIL THREAT MARGINAL AT BEST. GOING
FORECAST LOOKS IN GOOD SHAPE AND HAVE ONLY MADE MINOR ADJUSTMENTS.
SEAMAN
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...SEVERE THUNDERSTORM WATCH TILL 9 AM FOR KSZ057-060.
MO...SEVERE THUNDERSTORM WATCH TILL 9 AM FOR MOZ043>045-053-054.
WFO EAX
Hazardous weather outlook, Jul 16, 11:42 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT FRI JUL 16 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-171100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND EAST OF A BETHANY TO CLINTON LINE. LARGE HAIL...DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST OF
THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS MUCH OF THE
OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND
EAST OF A BETHANY TO CLINTON LINE.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
SEAMAN
Flood, Platte
- When
- July 16, 10:00 PM CST to July 20, 9:00 PM CST
- Where
- Platte forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
The Platte River near Sharps Station crested at 30.19 feet, or 4.19 feet above flood stage. The Platte River in Platte City crested at 23.25 feet, or 3.25 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414114.